Thunderstorm Wind, Mason
- When
- August 9, 4:17 PM EST
- Where
- Mason County, Walhalla
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.950, -86.117
Severe thunderstorm wind gusts knocked down numerous trees and power lines across west central lower Michigan. The first reports of downed trees came from Walhalla (Mason county), where spotters reported that several trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorm wind gusts knocked down numerous trees and power lines across west central lower Michigan. The first reports of downed trees came from Walhalla (Mason county), where spotters reported that several trees were blown down. Law enforcement in Baldwin (Lake county) reported that falling tree limbs knocked down power lines. Numerous trees were blown down across Mecosta and Osceola counties. Trees and power lines were also reported blown down by law enforcement in Brinton (Isabella county).Law enforcement in Ensley Center (Newaygo county) reported several trees blown down. Several reports of wind damage from across Kent county included downed tree limbs in Belmont, trees and power lines blown down in Cedar Springs, a tree blown down on 12 mile road just west of Wabasis Lake, and another tree blown down across a road in Plainfield township (Kent county). Spotters 2 miles south of Greenville (Montcalm county) reported that a large tree was blown down across south Lane county road 91. The only report of hail came from 2 miles north of Bedford, close to Banfield (Barry county), where three quarters inch hail was reported by spotters. The final report of severe weather came from Battle Creek (Calhoun county), where tree limbs and some power lines were blown down during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 9, 1:46 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT THU AUG 9 2001
WILL HOLD ONTO THE HEAT ADVISORY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL LOWER MI. HEAT INDEX VALUES ARE RISING TO ABOVE 100 AT THIS
TIME. THEY WILL PROBABLY STAY THERE FOR SEVERAL HOURS AHEAD OF THE
FRONT.
ONE LINE OF THUNDERSTORMS COULD FORM EARLY THIS EVENING OUT AHEAD OF
THE MAIN FRONT TO THE SOUTHEAST OF A GRR TO MOP LINE. A SECOND LINE
SHOULD PUSH THROUGH LATER THIS EVENING WITH THE COLD FRONT.
HEAVY RAIN...HIGH WINDS AND HAIL COULD ACCOMPANY ANY OF THE STORMS.
BY 12Z FRI...THE FRONT IS EXPECTED TO BE SOUTH AND EAST OF
JACKSON...WITH HIGH PRESSURE BUILDING IN FOR FRIDAY THROUGH SATURDAY.
A DRIER AND COOLER AIRMASS WILL ACCOMPANY THIS HIGH PRESSURE SYSTEM.
MJS
EXTENDED FORECAST
OVER THE WEEKEND...A TROUGH WILL SET UP OVER THE GREAT LAKES AND IT
APPEARS THAT THIS WILL BE AROUND THROUGH THE MIDDLE OF NEXT WEEK.
COOLER DRIER AIR WILL BE FILTERING INTO THE STATE AND MUCH COOLER
TEMPERATURES ARE ON TAP FOR SUNDAY INTO THE EARLY WORK WEEK WITH
HIGHS PRIMARILY ON THE 70S. THE FIRST HALF OF THE WEEK LOOKS CALM...
BUT MORE ACTIVITY SEEMS TO BE APPROACHING THURSDAY. WITH HIGH
UNCERTAINTY...WILL LEAVE THE MENTION OF PRECIPITATION OUT FOR NOW.
IOD
.GRR...HEAT ADVISORY THIS AFTERNOON AND EVENING
MIZ052-059-066-067-073-074.MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1259 PM EDT THU AUG 9 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...HOT AND HUMID CONDITIONS ARE ONCE AGAIN EXPECTED ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON WITH HEAT INDICES RISING TO AROUND 100 DEGREES IN MANY AREAS AND TO AROUND 105 DEGREES SOUTH AND EAST OF AN ALMA TO BATTLE CREEK LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON INTO TONIGHT AS A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS TO 70 MPH. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND BRIEF TORRENTIAL DOWNPOURS. DISCUSSION... AN UPPER LEVEL RIDGE OVER THE GREAT LAKES WILL AGAIN BRING HOT AND HUMID CONDITIONS TO SOUTHWEST LOWER MICHIGAN TODAY. AFTERNOON TEMPERATURES WILL CLIMB INTO THE 88 TO 94 DEGREE RANGE FOR MUCH OF SOUTHWEST MICHIGAN. THESE TEMPERATURES COMBINED WITH A VERY MOIST AIRMASS WILL RESULT IN HEAT INDICES AROUND 100 DEGREES ACROSS MUCH OF SOUTHWEST MICHIGAN THIS AFTERNOON. DANGEROUS HEAT INDICES AROUND 105 DEGREES ARE EXPECTED SOUTH AND EAST OF AN ALMA TO BATTLE CREEK LINE THIS AFTERNOON INTO THE EARLY EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE WILL DRIVE A STRONG COLD FRONT TOWARDS LOWER MICHIGAN FROM THE NORTHWEST LATER TODAY. THIS FRONT WILL THEN SWEEP ACROSS SOUTHWEST MICHIGAN TONIGHT. THE HOT MOIST AIR THAT IS IN PLACE AHEAD OF THIS FRONT WILL RESULT IN VERY UNSTABLE CONDITIONS. AS THIS FRONT APPROACHES A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND AHEAD OF THE FRONT. THIS FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN LATE THIS AFTERNOON THROUGH THE EARLY MORNING HOURS TONIGHT. SOME OF THE STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND BRIEF TORRENTIAL DOWNPOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL FOR FRIDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME. A COOL AREA OF HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES BEHIND THE COLD FRONT THAT MOVES THE REGION THURSDAY NIGHT. THIS WILL BRING MUCH COOLER AND DRIER CONDITIONS TO SOUTHWEST MICHIGAN THROUGH THE WEEKEND.
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266920, 5266921, 5266923, 5266924, 5266922, 5266925, 5266926, 5266927, 5266928, 5266929.